Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Goodland, KS

July 6, 2003Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2003, 4:38 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 4:38 PM MDT (22:38 UTC)
Expired
Jul 6, 2003, 5:15 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
3624 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 6 2003

FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL
TEMPERATURES.

TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM
NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA
COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS
BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS
AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E
CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST.
BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN
COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE
CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO
AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE
NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A
REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR
SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES
WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST
TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED.
MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST.

MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST
PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE
PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE
GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS
WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE
WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT
FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS
OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500
VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS
FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH.
TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE
UPPER 90S.

TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE
TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE
INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE
AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER
EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE
LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E
CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY.
SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE
SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE
UPPER 90S.

WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH
THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA.
THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL
WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION
BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS
OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN
THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE
FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE
TWO WITH AFTERNOON TEMPS NEAR 100 OR SO.

IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE
CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE
SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER
THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE
ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND
FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN
WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH
THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP
IT DRY FOR NOW.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 6, 10:43 AM MDT, 5 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER
TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN
UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL
THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE
REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE
HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT
WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE
FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS.

TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI
STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU
FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING
IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH
YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED
IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO
ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT
CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD
WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE
ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A
POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM
YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA.

HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH
TEMPERATURES NEAR 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:00 PM MDTSevere Thunderstorm WarningGLDSherman60 min
Jul 6, 5:06 PM MDTTornado WarningGLDCheyenne39 min
Jul 6, 5:48 PM MDTTornado WarningGLDCheyenne42 min
Jul 5, 7:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
Jul 6, 5:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.